Alert archive / Arizona / Flash Flood Warnings in 2019
Flash Flood Warning 20, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 22, 2019, 3:14 PM MST for Cochise County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2019, 3:14 PM MST (22:14 UTC)
- Expired
- Aug 22, 2019, 7:15 PM MST
- In force
- 4 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 80 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 230 J/kg
- Mixed-layer CIN
- -312 J/kg
- Mixed-layer LCL
- 2459 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
376
WGUS55 KTWC 222214
FFWTWC
AZC003-230115-
/O.NEW.KTWC.FF.W.0020.190822T2214Z-190823T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
314 PM MST Thu Aug 22 2019
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
South central Cochise County in southeastern Arizona...
* Until 615 PM MST.
* At 313 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Flash flooding will remain over mainly remote areas of south
central Cochise County.
Additional rainfall amounts of greater than one inch are possible in
the warned area.
This includes Route 80 between mile markers 331 and 335.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of washes
and streams, country roads, farmland, and other low lying spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3164 10975 3148 10972 3149 11002 3169 11001
3169 10987
$$
JRM3 follow-up statements
482
WGUS75 KTWC 222344
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
444 PM MST Thu Aug 22 2019
AZC003-230115-
/O.CON.KTWC.FF.W.0020.000000T0000Z-190823T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise-
444 PM MST Thu Aug 22 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MST FOR
SOUTH CENTRAL COCHISE COUNTY...
At 443 PM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area has ended. Up to two inches of rain have
already fallen. Flash flooding is expected to continue.
Flash flooding will likely impact portions of Davis Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of washes
and streams, country roads, farmland, and other low lying spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3164 10975 3148 10972 3155 10993 3160 10995
3169 10997 3165 10985
$$
JRM696
WGUS55 KTWC 230101
FFWTWC
AZC003-230215-
/O.EXT.KTWC.FF.W.0020.000000T0000Z-190823T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
601 PM MST Thu Aug 22 2019
The National Weather Service in Tucson has extended the
* Flash Flood Warning for...
South central Cochise County in southeastern Arizona...
* Until 715 PM MST.
* At 600 PM MST, local law enforcement reported Davis Road is closed
due to Flash Flooding across the warned area. Please avoid the
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of washes
and streams, country roads, farmland, and other low lying spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3164 10975 3148 10972 3155 10993 3160 10995
3169 10997 3165 10985
$$
JRM276
WGUS75 KTWC 230211
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
711 PM MST Thu Aug 22 2019
AZC003-230217-
/O.EXP.KTWC.FF.W.0020.000000T0000Z-190823T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise-
711 PM MST Thu Aug 22 2019
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL COCHISE COUNTY WILL
EXPIRE AT 715 PM MST...
The heavy rain over the warning area ended earlier this evening and
any life threatening flooding should have receded as well. Therefore
the Flash Flood Warning will be allowed to expire at 715 pm. Please
continue to heed any remaining road closures.
LAT...LON 3164 10975 3148 10972 3155 10993 3160 10995
3169 10997 3165 10985
$$
CernigliaWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 3:00 PM MST, 14 minutes earlier.
Area forecast discussion, Aug 22, 3:00 PM MST, 14 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 300 PM MST Thu Aug 22 2019 .SYNOPSIS...A more active monsoon pattern will occur through this weekend with temperatures returning to near or slightly below normal. High pressure builds back overhead for the first half of next week which will usher in drier conditions along with above average temperatures. Another chance for showers and thunderstorms will then exist toward the latter half of next week. && .DISCUSSION...As expected, isolated convection has developed across the higher terrain early this afternoon. The increase in moisture which is helping to fuel our storms today is also keeping temperatures from reaching record levels once again, with values generally running 3 to 6 degrees cooler than 24 hours ago. That said, still expecting max temps this afternoon to top out 4 to 7 degrees above normal. Expect showers and thunderstorms to increase in coverage into the early evening hours, especially with colliding outflows and subsequent storm development. A few storms will be strong or severe, primarily producing gusty winds and isolated heavy downpours, as SPC mesoanalysis valid 22/21z shows DCAPE between 1300 and 1900 J/kg and up to 1.3" PWAT over most of southern AZ. With how hot and dry its been the last several days, expect especially the stronger outflows to kick up some dust with reduced visibility at times. Another shot of reinforcing moisture is expected to arrive Friday which will push chances for showers and thunderstorms up even more. We'll have to see how things unfold particularly Friday night into Saturday morning, as remnant cloudiness from convection could do well to inhibit development on Saturday afternoon. For what its worth, temperatures this weekend will peak at or even slightly below normal. This more typical monsoon pattern will be short-lived, as models indicate high pressure setting up overhead early next week which will dry things out and allow the return of very hot temperatures. Thereafter, particularly from next Wednesday onward after a few days of sustained easterly flow aloft, moisture looks to once again return along with an uptick in convection and a cooling of temperatures. && .AVIATION...Valid through 24/00Z. FEW-SCT clouds at 10k-14k ft MSL west of KTUS and SCT-BKN clouds south and east of KTUS through the forecast period. Isolated to scattered TSRA/SHRA primarily from KTUS/KOLS eastward with brief MVFR vsby/cigs possible, particularly near terrain. Precip decreasing this evening though a few -SHRA could linger overnight near the International border including KDUG/KOLS. Gusty outflow winds are possible near TSRA/SHRA up to around 40 kts. Otherwise, SFC wind mainly SWLY to WLY around 7-14 kts becoming primarily SLY overnight. TSRA/SHRA redevelop Friday afternoon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Mainly afternoon and evening thunderstorm chances increase to include much of southeast Arizona into the weekend before drier weather returns early next week. The return of deeper monsoonal moisture will allow temperatures to fall back to near seasonal levels by Friday which will remain through the weekend before warmer temperatures return next week. The return of high pressure early next week will allow temperatures to rebound back above normal for a few days. As is typical this time of year, thunderstorms may produce gusty and erratic outflow winds. Otherwise, 20-ft winds will generally follow normal diurnal trends at less than 15 mph. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 22, 1:34 PM MST, 1 hour 40 minutes before
Special Weather Statement National Weather Service Tucson AZ 134 PM MST Thu Aug 22 2019 AZZ503-507-513-222100- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales- 134 PM MST Thu Aug 22 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA...SOUTHWESTERN COCHISE AND NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 200 PM MST... At 134 PM MST, Doppler radar was tracking a strong thunderstorm over Sonoita, or 21 miles northwest of Sierra Vista, moving southeast at 10 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sonoita, Elgin and Fort Huachuca. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3172 11070 3177 11055 3159 11042 3151 11066 TIME...MOT...LOC 2034Z 336DEG 7KT 3169 11061 MP
Special weather statement, Aug 22, 2:04 PM MST, 1 hour 10 minutes before
Special Weather Statement National Weather Service Tucson AZ 204 PM MST Thu Aug 22 2019 AZZ508-512-222130- Chiricahua Mountains including Chiricahua National Monument-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 204 PM MST Thu Aug 22 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCHISE COUNTY UNTIL 230 PM MST... At 204 PM MST, Doppler radar was tracking a strong thunderstorm 14 miles northeast of Bisbee-Douglas Airport, or 18 miles northeast of Douglas. This storm was nearly stationary. Nickel size hail and wind gusts up to 55 mph will be possible with this storm. Locations impacted include... Bisbee-Douglas Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3163 10929 3138 10936 3145 10962 3169 10950 TIME...MOT...LOC 2104Z 179DEG 2KT 3158 10939 MP
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 1:31 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 44 min |
| Aug 22, 1:34 PM MST | Special Weather Statement | TWC | Santa Cruz | 26 min |
| Aug 22, 2:01 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 119 min |
| Aug 22, 2:04 PM MST | Special Weather Statement | TWC | Cochise | 26 min |
| Aug 22, 2:21 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 54 min |
| Aug 22, 2:50 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 40 min |
| Aug 22, 2:53 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Aug 22, 4:02 PM MST | Special Weather Statement | TWC | Santa Cruz | 43 min |
| Aug 22, 4:10 PM MST | Flash Flood Warning | TWC | Santa Cruz | 3 hr |
| Aug 22, 4:34 PM MST | Special Weather Statement | TWC | Santa Cruz | 41 min |
| Aug 22, 4:42 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 48 min |
Nearby
Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.